Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Wed Feb 18, 2004 11:56 pm
Dr. COuld you take a look ant my conversation with Dr. Gordon under Multiple Myloma and see if you have ever seen anything like my illness. Im 33 with R high output heart failure with pitting edema and full body edema, Im SOB , and none of the Dr.s where I live can figure out what is wrong with me.. If you could take a look I would very much appreciate it. I recently wint In the Hospital for 3 days and they took 18lb of flood off of me and my echo after always being normal is now showing slight L ventrical enlargement, will it get bigger? and what will this do to my health? thank you....
| Dr. Yasser Mokhtar
- Fri Feb 20, 2004 11:08 am
Thank you vey much for using our website.
Heart failure is caused by the inability of the heart to pump blood to the peripheral tissues. And so, the cardiac output is low as the heart is not able to pump enough blood. In certain cases, the heart is actually working harder and pumping more blood to the tissues, but this output is still not enough for the tissues which need more, so, although the cardiac output of the heart is high (in contrast to the low output of the heart in heart failure), the heart is yet failing (to meet the peripheral tissues increased needs), hence the nomenclature high cardiac output failure. In your case, i think since you had a right heart catherterization where the cardiac output of the right ventricle was figured out, most probably you were told that you have right high cardiac output failure. Now, i am not sure how high was your cardiac output then and have you had any right heart catheterization since then for follow-up or not.
The causes of high cardiac output failure are:
1. Anemia: Looks like from your history that you had anemia at a certain point. Have you ever received blood transfusion to treat that and has the cause of this anemia been figured out or looked for?
2. Beri-beri: You mentioned that you had beri-beri because of low thiamine level in the blood. Have you had other signs of beri-beri besides the heart failure like neuropathy? Have you been treated for beri-beri.
3. Bone diseases:
a. Paget's disease: With a high alkaline phosphatase. This could be a possibility. Was a calcium level and x-rays of the bones ever done to rule that out?
b. Multiple myeloma: Could also be a cause but looks that this has already been ruled out.
c. Fibrous dysplasia of the bone.
4. Arteriovenous fistulas: Arteriovenous fistulas are abnormal connections between arteries and veins with abnomral shunting of blood from at the level of the shunt without the blood passing through the normal channels taking less time and adding a lot of stress on the heart. These could be congenital and could be located in internal organs such as the liver and others and may not be apparent on the surface of the body. They also might be acquired like people who are on dialysis.
5. Hyperthyroidism: Have you ever had a thyroid test done?
6. Renal failure.
7. Liver failure.
8. Carcionoid syndrome: Your 5-hiaa was negative.
9. Polycythemia vera: Where there is an bnormal increase in the number of red blood cells (opposite of anemia). Which obviously is not the case in your condition.
10. Cor pulmonale: Which is right sided heart failure secondary to lung causes (no left ventricle failure).
11. Morbid obesity: How much do you weigh?
The treatment of high cardiac output failure is obviously treatment of the cause. So, you have to have a second work-up for diagnosis and then treatment started.
While in the hospital the last time, have you received only diuretics to take the fluis off or did you have dialysis?
What are the medications that you are getting so far? And do you think they are helping in terms of symptoms?
Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped and waiting for your response.
Yasser Mokhtar, M.D.
- Mon Mar 01, 2004 10:47 pm
Thank you for your reply! IM sorry this is lengthy.
I will try to answer all your questions.
My Cardiac output was 8.2 liters per min. No other heart cath has been performed. At the time he was questioning constrictive pericarditis, but my echo looked good.
I have had no neuopathy, and A nepherologist that I see said Beri Beri isn't even around now, so I guess that it is ruled out . He found one kidney smaller than the other on ultrasound and the report said possible renal artery stenosis. But no one has ever mentioned it again. My urine has all been norm except I had a high creatinine clearance of 164.
Calcium ok, bone scan showed only small amount of activity around ribs, Dr. said this was nothing, I could have bumped myself.
FSH & LH normal, TSH norm., Hep c- neg., Hep B-neg, liver functions normal
C4 serum High 40, C3 high 198, Antinuclear Antibodies high speckled pattern at 1:80
Spirometry showed small airway disease otherwise WNL and mild decreased diffusion capacity.
My weight was around 155 I am 5'8 1/2 and started gaining fast, by 172 I noticed I had pitting edema . From there I have continued to gain to about 195. I have stayed here other than the 18lb loss after the hospital. I feel like Im in an Eskimo suit all the time, tightly binded and full ike you have ate so much you cant hardly breath. I am trying to drop the weight with weight watchers, but so far in 3 weeks I have only dropped 1 lb. My husband started with me and has done lost 11lb. I tearfully continue, and I will not give up. I have a son and I want my life back...I am embarrassed by my appearance, I have always been 145 to 155.
Recent labs Alk Phos H 195, WBC 11.61 H, MCH 25.8L, RDWC 15.1 H, Cardiac profile was norm except for Rapid MYO 15 L Latest echo showed concentric Left Ventricle hypertrophy 13mm (6-11)norm
Never had blood transfusion, anemia unknown, I have heavy clotting periods, They have mentioned this to be a possibility. But Not every month is heavy.
I have never had dialysis, only diuretics. Currently on LASIX 80mg 2 daily, TOPRALXL 50 mg q d. (tackycardia), k-dur, Just added Zeroxolyn, but I have not got it filled yet.
Meds take off most of fluid, but I still pit mildly all the time. Long trips, standing, cause ankles, feet , hands , legs to swell even more. VENOUS SCAN normal.
HISTORY: Irritable bowel syndrome, lyme, (erethema nodosum 2 times biopsy didn't reveal cause. (age 16 & 20) when I had it.) multiple food and drug allergies ( anaphylaxis)
PSVT, hypoglycemia, Inflammation of joints still persist, it jumps around, locking, popping and some swelling of the joint that is affected at the time. I was a blue baby so I had anemia al allot during my childhood. my mother as RH neg.
Could this be hereditary? My grandmother (mom side) died suddenly with CHF, Her mother( my great grandmother) died young with DROPSY? said her legs seeped fluid, they said she had to eat liver all the time for health reasons??
| Dr. Yasser Mokhtar
- Thu Mar 11, 2004 5:27 pm
Thank you very much for the update.
A cardiac output of 8 liters is actually not that high as the upper normal is around 7 liters. Of course, we don't know what your base line was before this.
Having concentric hypertrophy of the left ventricle most probably means that you have either chronic left ventricle stress (most probably hypertension) or an infiltrative disease of the myocardium which means that there is a substance that is infiltrating your heart around the heart muscle and making your heart appear to be thicker on the echo. Usually, infiltrative diseases have a characteristic echo picture and the heart in most of the times is much thicker than just 13 mm.
Another thing that i would like to know is what was your pulmonary artery pressure. What do you mean by Rapid MYO 15 L?
Right heart failure can be caused either as a consequence of left ventricle failure or can occur on its own. This is usually secondary to high pulmonary artery pressures, a case known as pulmonary hypertension which could happen on its own (primary pulmonary hypertension) or could be secondary to a lung disease.
In your case, you underwent lots of investigations to know the reason which has not been revealed yet.
The only thing that i have to add is to make sure that you don't have sleep apnea which is not thought of often and can give this picture. Also, you might want to make sure that you don't have hyperactivity of the adrenal gland (a condition known as Cushing's syndrome).
Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped and keep me updated.
Yasser Mokhtar, M.D.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit
Ask a Doctor Teams: Respond to patient questions and
discuss challenging presentations with other members.
Doctors Lounge Membership